New York, 2009Damaging Wind in New York, June 26, 2009
June 26, 2009 · NWS BUF · 1 event in 1 county or zone
An isolated severe thunderstorm moved across Wayne county during the pre-dawn hours producing damaging winds that downed trees and power lines in the town of Lyons.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved across Wayne county during the pre-dawn hours producing damaging winds that downed trees and power lines in the town of Lyons.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 2:52 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 26, 2:52 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
352 AM EDT FRI JUN 26 2009
.SYNOPSIS...
AN UPPER LEVEL LOW WILL KEEP THE REGION UNSTABLE TODAY SO ALTHOUGH
THE VAST MAJORITY OF THE TIME WILL BE DRY...THERE WILL BE THE RISK
OF A FEW SHOWERS. HIGH PRESSURE WILL THEN MOVE EAST ACROSS THE GREAT
LAKES AND PROVIDE FINE SEASONAL WEATHER ON SATURDAY. ANOTHER UPPER
LOW WILL APPROACH LATER SUNDAY WITH THE THREAT OF SHOWERS. THIS LOW
WILL REMAIN NEARLY STATIONARY OVER THE EASTERN LAKES THROUGH AT
LEAST WEDNESDAY WHICH WILL RESULT IN UNSETTLED WEATHER FOR MOST OF
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 0745Z...NARROW STRIP OF SHOWERS/THUNDERSTORMS STRETCHES FROM
THE NIAGARA PENINSULA EASTWARD INTO WYOMING AND GENESEE
COUNTIES...IN ADVANCE OF AN ILL-DEFINED SHORTWAVE/SURFACE TROUGH
DRAPED SOUTHWESTWARD ACROSS LAKE ERIE. ALL OF THE ACTIVITY IS
DRIFTING EAST-SOUTHEAST IN ASSOCIATION WITH THE PARENT
SHORTWAVE...AND SHOULD CONTINUE TO DO SO THROUGH EARLY
MORNING...AFFECTING PORTIONS OF THE NIAGARA FRONTIER...SOUTHERN
TIER...AND INTERIOR SECTIONS OF THE FINGER LAKES. WILL COVER THIS
WITH A MENTION OF HIGH CHANCE POPS AND SCATTERED SHOWERS/STORMS
THROUGH 12Z...AFTER WHICH TIME THIS ACTIVITY SHOULD BE PRETTY MUCH
OUT OF THE AREA.
THEREAFTER...EXPECT A RELATIVE LULL IN THE ACTION FOR A FEW HOURS
THIS MORNING...BEFORE MORE DIURNAL CONVECTION DEVELOPS DURING THE
LATE MORNING AND AFTERNOON HOURS IN ASSOCIATION WITH INCREASING
DAYTIME INSTABILITY...AND THE APPROACH/PASSAGE OF THE MAIN UPPER
TROUGH AXIS/ASSOCIATED STRONG SHORTWAVE. WHILE THE ACTIVITY WILL NOT
BE AS WIDESPREAD/ CONCENTRATED AS WHAT WAS SEEN YESTERDAY...THE
EXPECTED INSTABILITY WILL STILL BE PLENTY STRONG ENOUGH / LIS
OF -4 TO -9 AND SBCAPES OF 1000-1500 J/KG / AND DEEP ENOUGH TO ONCE
AGAIN LEAD TO THE POTENTIAL FOR SOME STRONG TO MARGINALLY SEVERE
PULSE STORMS...ESPECIALLY CONSIDERING THE CONTINUED
WEST-NORTHWESTERLY FLOW ALOFT. FOR NOW...WILL COVER ALL OF THIS WITH
BROADBRUSH SCATTERED SHOWERS/STORMS DURING THE LATE MORNING AND
AFTERNOON HOURS.
ANY DIURNAL CONVECTION FROM THIS AFTERNOON SHOULD GRADUALLY DIE DOWN
THIS EVENING WITH THE LOSS OF DIURNAL HEATING...WITH THE EXCEPTION
OF AREAS EAST OF LAKE ONTARIO WHERE A SHOWER THREAT SHOULD LINGER
THROUGH THE NIGHT GIVEN THE CLOSER PROXIMITY TO THE UPPER LOW OVER
NEW ENGLAND.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE RIDGE OVER THE UPPER GREAT LAKES WILL EASE ACROSS THE OHIO
VALLEY AND EASTERN GREAT LAKES SATURDAY AND SATURDAY NIGHT. WILL
AGAIN INCLUDE THE MENTION OF A BRIEF SHOWER OR TWO EAST OF LAKE
ONTARIO DURING THE DAY SATURDAY...HOWEVER THE VAST MAJORITY OF
SATURDAY AND SATURDAY NIGHT SHOULD BE RAINFREE. PARTLY TO MOSTLY
SUNNY SKIES AND H85 TEMPS OF +14C WILL SUPPORT MAX TEMPS IN THE
UPPER 70S TO LOWER 80S.
ON SUNDAY...CONDITIONS WILL DETERIORATE FROM WEST TO EAST AS A
STRONG DIGGING SHORTWAVE OVER THE UPPER GREAT LAKES WILL CIRCULATE A
COLD FRONT ACROSS THE REGION. THERE IS SOME DISCREPANCY IN THE
TIMING AMONG THE MODELS WITH THE GFS FASTEST AND ECMWF SLOWER AND
HOLDING SHOWERS OFF UNTIL SUN EVENING. DELAYED THE POPS UNTIL THE
AFTERNOON AND LOWERED POPS A TOUCH. THIS ACTIVITY WILL BE
WEAKENING AS IT ENCOUNTERS SUBSIDENCE OVER OUR AREA ON BACKSIDE OF
SLOWLY DEPARTING UPPER LOW OVER NEW ENGLAND...A TRAFFIC JAM OF
SORTS.
A DRY SLOT WILL THEN WORK ITS WAY NORTHWARDS ACROSS OUR REGION IN
THE WAKE OF THE COLD FRONT SUNDAY NIGHT. THIS SHOULD ALLOW THE BULK
OF ANY LEFTOVER SHOWERS TO END FROM WEST TO EAST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS PERIOD WILL BE QUITE UNSETTLED AS AN ANOMALOUSLY DEEP H5 CLOSED
LOW WILL BE NEARLY STATIONARY OVER THE EASTERN GREAT LAKES. WHILE
THERE WILL BE FREQUENT RAINFREE PERIODS...SOME FOR AS LONG AS 3 TO 6
HOURS...THERE WILL ALSO BE FAIRLY WIDESPREAD SHOWER ACTIVITY. WILL
COVER THE BULK OF THIS PERIOD WITH CHC POPS FOR SHOWERS AND FINE
TUNE AS THE EVENT UNFOLDS AND BECOMES MORE MANAGEABLE BY THE
GUIDANCE PACKAGES. WILL INCLUDE THUNDER IN MONDAYS FORECAST ONLY AS
REGION WILL BE ON EAST (WARMER) SIDE OF UPPER LOW THEN.
ALONG WITH THE FREQUENT SHOWERS...TEMPS DURING THIS PERIOD WILL
AVERAGE A FEW DEGREES BELOW NORMAL.
THE NICEST DAY OF THIS STRETCH WILL LIKELY BE THURSDAY AS THE CLOSED
LOW WILL START TO OPEN UP AND LIFT OUT TO OUR EAST.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
AS OF 06Z...ANOTHER CLUSTER OF SHOWERS...WITH SOME EMBEDDED
THUNDER...WAS IN THE PROCESS OF DROPPING EAST SOUTHEAST ACROSS THE
NIAGARA PENINSULA...WITH SOME ADDITIONAL SCATTERED SHOWERS FOUND
IN ADVANCE OF THIS AREA ACROSS LAKE ERIE AND SOUTHWESTERN NY. ALL
OF THIS ACTIVITY WILL CONTINUE ON AN EAST-SOUTHEASTERLY TRACK
THROUGH SUNRISE...AFFECTING AREAS ALONG AND SOUTH OF A KIAG-KPEO
LINE WITH POSSIBLE BRIEF MVFR RESTRICTIONS. OTHERWISE...CONDITIONS
WILL GENERALLY BE VFR INTO MID MORNING...WITH SOME PATCHY IFR FOG
POSSIBLE ACROSS THE SOUTHERN TIER...AND PATCHY MVFR FOG POSSIBLE
ELSEWHERE
AS THE DAY PROGRESSES FURTHER...THE COMBINATION OF DIURNAL HEATING
AND CONTINUED MID AND UPPER LEVEL TROUGHING WILL LEAD TO THE
DEVELOPMENT OF MORE SCATTERED CONVECTION BY LATE MORNING...WHICH
WILL THEN LIKELY CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING...
BEFORE WANING AFTER SUNSET. AS THE EXACT PLACEMENT AND TIMING OF
THE CONVECTION REMAINS IMPOSSIBLE TO PINPOINT AT THIS
JUNCTURE...WILL JUST COVER THIS IN THE TAFS WITH GENERIC VCSH/CB
QUALIFIERS FOR NOW. GENERAL VFR CONDITIONS ARE EXPECTED TO BE THE
RULE OUTSIDE OF ANY SHOWERS AND STORMS...WITH REDUCTIONS TO MVFR
POSSIBLE WITHIN WHATEVER ACTIVITY DEVELOPS.
AFTER SUNSET...EXPECT GENERAL VFR CONDITIONS TO PREVAIL FOR THE
BALANCE OF THE EVENING.
OUTLOOK...
SATURDAY...VFR.
SUNDAY THROUGH TUESDAY...VFR/MVFR WITH A CHANCE OF
SHOWERS/THUNDERSTORMS.
&&
.MARINE...
ASIDE FROM A SLIGHT CHANCE OF A SHOWER TODAY...BOATING CONDITIONS
WILL BE FAVORABLE THROUGH SUNDAY MORNING WITH GENERALLY LIGHT
WINDS. AN UPPER LOW WILL APPROACH THE AREA ON MONDAY AND LINGER
THROUGH WEDNESDAY...BUT ITS ASSOCIATED SURFACE LOW WILL LIE VERY
CLOSE TO OUR AREA...SO WINDS WILL NOT BE A FACTOR. THERE WILL BE
SHOWER THREAT DAILY...WITH HIGHEST POSSIBILITIES DURING THE
AFTERNOON AND EARLY EVENING HOURS EACH DAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...SFM
NEAR TERM...JJR
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...JJR
MARINE...SFM
Hazardous weather outlook, Jun 26, 4:18 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT FRI JUN 26 2009
NYZ001>008-010>014-019>021-085-270930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SFM
In the hours before
Special weather statement, Jun 26, 1:53 AM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
253 AM EDT FRI JUN 26 2009
NYZ001-010-085-260830-
NIAGARA-NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...
ORCHARD PARK...SPRINGVILLE
253 AM EDT FRI JUN 26 2009
...THUNDERSTORMS TO MOVE ACROSS THE METRO AREA...
AT 250 AM...A CLUSTER OF THUNDERSTORMS EXTENDED FROM GRAND ISLAND
AND TONAWANDA...SOUTHWEST TO THE NORTH SHORE OF LAKE ERIE ABOUT 30
MILES WEST OF BUFFALO. THESE STORMS WERE MOVING EAST AT 30 MPH
AND WILL MOVE ACROSS THE BUFFALO METRO AREA THROUGH 430 AM. LOOK
FOR FREQUENT LIGHTNING AND BRIEF DOWNPOURS WITH THESE STORMS. POOR
DRAINAGE FLOODING IS POSSIBLE IN ANY OF THE DOWNPOURS. EXERCISE
CAUTION IN DRIVING OVERNIGHT.
SFM
Thunderstorm Wind, Wayne
- When
- June 26, 4:45 AM EST
- Where
- Wayne County, 0.81 mi SSE of Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -76.992
An isolated severe thunderstorm moved across Wayne county during the pre-dawn hours producing damaging winds that downed trees and power lines in the town of Lyons.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181476.